Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 236, NWS Pueblo, CO

August 29, 2020Huerfano County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 29, 2020, 1:45 PM MDT for Huerfano County, Pueblo County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2020, 1:45 PM MDT (19:45 UTC)
Expired
Aug 29, 2020, 2:30 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Huerfano County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 80 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 2:23 PM MDTHAIL 16 Ne Colorado City, COI-25 AND MM77. ONE INCH HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WUUS55 KPUB 291945
SVRPUB
COC055-101-292030-
/O.NEW.KPUB.SV.W.0236.200829T1945Z-200829T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
145 PM MDT Sat Aug 29 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central Huerfano County in southeastern Colorado...
  Southwestern Pueblo County in southeastern Colorado...

* Until 230 PM MDT.

* At 145 PM MDT, a severe thunderstorm was located 9 miles north of
  Greenhorn Mountain, or 11 miles southeast of Junkins Burn Scar,
  moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  San Isabel, Beulah and Colorado City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3797 10505 3809 10498 3811 10466 3785 10469
TIME...MOT...LOC 1945Z 273DEG 9KT 3802 10496 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
2 follow-up statements
125 
WWUS55 KPUB 292002
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
202 PM MDT Sat Aug 29 2020

COC055-101-292030-
/O.CON.KPUB.SV.W.0236.000000T0000Z-200829T2030Z/
Huerfano CO-Pueblo CO-
202 PM MDT Sat Aug 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTH CENTRAL HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES...

At 202 PM MDT, a severe thunderstorm was located 11 miles northeast
of Greenhorn Mountain, or 14 miles southeast of Junkins Burn Scar,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3796 10497 3807 10494 3811 10466 3785 10469
      3790 10483
TIME...MOT...LOC 2002Z 271DEG 13KT 3801 10488 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
278 
WWUS55 KPUB 292013
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
213 PM MDT Sat Aug 29 2020

COC055-101-292030-
/O.CON.KPUB.SV.W.0236.000000T0000Z-200829T2030Z/
Huerfano CO-Pueblo CO-
213 PM MDT Sat Aug 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTH CENTRAL HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES...

At 212 PM MDT, a severe thunderstorm was located 12 miles northeast
of Greenhorn Mountain, or 16 miles southeast of Junkins Burn Scar,
moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3798 10492 3808 10487 3811 10466 3785 10469
      3791 10482
TIME...MOT...LOC 2012Z 273DEG 9KT 3801 10485 

HAIL...1.00IN
WIND...60MPH
 
$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 11:23 AM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 29, 11:23 AM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1123 AM MDT Sat Aug 29 2020

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Sat Aug 29 2020

Lingering light rain over the far southeast plains is generally
dissipating or moving out of the area, and there should generally be
dry conditions across the forecast area until later this morning.  A
weather disturbance, currently to the west of the area, will move
across CO from later this morning, through this evening. As it moves
across the area, it is expected to enhance showers/tstm chances
across the area.  Showers/tstms are expected to develop later in the
morning along the Continental Divide, then spreading across the
Upper Arkansas River valley and San Luis Valley into the eastern
mtns in the early afternoon. Then during the mid and late afternoon
hours the storms are expected to move over the I-25 corridor, and
then across the southeast plains thru the evening.  There are some
model differences with the NAM pcpn chances not being as widespread,
especially over the I-25 corridor and southeast plains, as the GFS
and HRRR.  The NAM Nest shows fairly widespread pcpn chances along
the I-25 corridor late this afternoon and early evening, but not
that much over the far southeast plains.  Will keep high PoPs over
the area for this afternoon and evening in the forecast.  It will be
another day where the Decker, Hayden Pass, Junkins and Spring burn
scars could be at risk for flash flooding if storms with heavy rain
move over these area.  SPC has a portion of the southeast plains in
a marginal risk for severe storms today.  It looks to be moderately
unstable this afternoon and deep layer shear values are 35-45 kts.
Could see a couple severe storms over the plains.  Precip chances
should generally come to end by midnight.  Temps today will be
cooler than yesterday, with highs in the upper 70s and lower 80s
over the plains and in the 70s in the high valleys.  Overnight temps
will be near average with lows in the 50s over the plains and 40s in
the high valleys.

.LONG TERM...(Sunday through Friday)
Issued at 400 AM MDT Sat Aug 29 2020

Sunday...An upper-level trough is expected to translate across the
northern Rockies into the northern Great Plains throughout the day,
bringing another round of showers and thunderstorms to the region.
Activity is anticipated to develop over the Continental Divide by
mid to late morning, then spread eastward through the day. Scattered
showers and storms are expected over the mountains and high valleys,
while more isolated activity is anticipated over the plains. Latest
guidance continues to indicate that a dry line will be set up
somewhere near the Kansas border, which could trigger a stronger
storm or two as CAPE values of up to 1500 J/kg and 0-6 bulk shear
values of around 30-35 kts are anticipated. The Storm Prediction
Center does have a Marginal Risk of severe weather out for this
area, which makes sense given where most of the guidance has the dry
line setting up. However, the potential for a stronger storm in this
area is highly dependent on where this dry line does set up. As for
temperatures, afternoon highs will rebound some from Saturday and
reach the lower to mid 90s across the plains and the upper 70s to
around 80 in the high valleys. Overnight, the trough is expected to
send a potent cold front through the area, which will cool
temperatures off by 10-20 degrees for Monday.

Monday and Tuesday...A trailing trough behind Sunday's trough is
expected to develop between the Pacific Northwest and the northern
Rockies and strengthen as it propagates south through Colorado. As
it does, showers and thunderstorms are expected to develop over the
mountains Monday afternoon and spread eastward with precipitation
continuing into into Tuesday. As mentioned in the previous
discussion, there is potential for a dusting of snow early Tuesday
morning over the highest peaks in the central mountains. Afternoon
highs are expected to be similar for both days, but Tuesday is
looking to be a couple degrees cooler, with temperatures reaching
the mid 70s to near 80 for most locations in the lower elevations.

Wednesday through Friday...As the early week system moves away from
Colorado, an upper-level ridge is anticipated to build to our west
and slowly edging east through the second half of the week. This
ridge is expected to bring quieter, drier, and somewhat warmer
weather back to the region. However, long-range guidance is
indicating that there will be a small chance for a few showers and
storms over the mountains on Friday, but confidence is low in that
solution at this time because ensemble models are showing quite a
bit of spread between their respective members. Afternoon highs are
expected to be in the upper 80s to around 90 across the plains, and
generally the mid 80s for the high valleys.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1118 AM MDT Sat Aug 29 2020

KALS...

-TSRA will be in and around KALS between 18 and 21 UTC today. Gusty
 winds and brief periods of heavy rain will be possible.
 Otherwise VFR conditions are anticipated through the rest of the
 period.

KCOS AND KPUB...

Best chance of storms at these 2 taf sites will be between 21 and
23 UTC today. Gusty winds and brief periods of heavy rain
possible, especially at KCOS. Otherwise VFR conditions anticipated
through the remainder of the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...CARLBERG
AVIATION...HODANISH
Hazardous weather outlook, Aug 29, 11:39 AM MDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 AM MDT Sat Aug 29 2020

COZ058>089-093>099-301745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 AM MDT Sat Aug 29 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

One or two severe storms will be possible today over the plains,
with the best chance of severe storms south of highway 50. Hail up
to the size of ping pong balls and wind gusts to 65 mph will be
possible.

Showers and thunderstorms were moving across the Continental
Divide at noon time. These storms will move across the San Luis
Valley and the southern mountains early this afternoon and will
move across the I-25 corridor between 2 and 5 pm. They will then
continue moving east across the plains later this afternoon, and
across the far eastern plains this evening. The best instability
and wind shear was noted over the far southeast plains, south of
highway 50, and it is in this location where the best chance of
severe storms will be later today and this evening.

In addition, all thunderstorms will be capable of locally heavy
rain, wind gusts to 45 mph and dangerous cloud to ground
lightning. If a strong storm moves across the burn scars, flash
flooding will be possible. The best chance fro strong storms in
the mountains will be between 1 pm and 4 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are expected across much of
the area on Sunday, with the best coverage being over the
mountains. The main risks with storms on Sunday will be lightning
and wind gusts to around 45 mph. A stronger storm or two will be
possible over the far eastern plains, near the Kansas border. Hail
up to 1 inch in diameter and wind gusts to 60 mph are possible
with these storms. Although heavy rainfall is not expected to be
as widespread on Sunday, there is the potential for flash flooding
over the newer burn scars if a storm develops over one.

A rather strong pacific weather system will move across the
region late Monday and Tuesday. Over the plains and valleys,
this system will bring showers and thunderstorms to the region.
This system may also bring a dusting of snow to the highest
mountain tops Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible late this afternoon and evening over the southeast
plains, with the greatest threat over the far southeast plains
south of highway 50.

Hodanish

In the hours before

Local storm report, Aug 29, 7:49 AM MDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
749 AM MDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     HEAVY RAIN       18 S LA JUNTA           37.73N 103.50W
08/29/2020  M2.52 INCH       OTERO              CO   COCORAHS

&&
Local storm report, Aug 29, 7:50 AM MDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
750 AM MDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     HEAVY RAIN       18 S LA JUNTA           37.73N 103.50W
08/29/2020  M2.52 INCH       OTERO              CO   COCORAHS

0105 AM     HEAVY RAIN       12 ESE DELHI            37.55N 103.83W
08/29/2020  M1.94 INCH       LAS ANIMAS         CO   OTHER FEDERAL

            UPPER RED ROCK CANYON.

0104 AM     HEAVY RAIN       6 SE TYRONE             37.39N 104.13W
08/29/2020  M1.79 INCH       LAS ANIMAS         CO   OTHER FEDERAL

            BROWN SHEEP CAMP.

0104 AM     HEAVY RAIN       14 SSW HIGBEE           37.59N 103.55W
08/29/2020  M2.53 INCH       LAS ANIMAS         CO   OTHER FEDERAL

            BENT CANYON CREEK.

0104 AM     HEAVY RAIN       9 SE THATCHER           37.46N 104.00W
08/29/2020  M0.92 INCH       LAS ANIMAS         CO   OTHER FEDERAL

            CIG PIPELINE SOUTH.

0103 AM     HEAVY RAIN       18 ESE DELHI            37.52N 103.72W
08/29/2020  M1.98 INCH       LAS ANIMAS         CO   OTHER FEDERAL

            RED ROCK CANYON CREEK.

0103 AM     HEAVY RAIN       15 SE DELHI             37.49N 103.83W
08/29/2020  M0.68 INCH       LAS ANIMAS         CO   OTHER FEDERAL

            LOCKWOOD CANYON.

0102 AM     HEAVY RAIN       13 SE THATCHER          37.42N 103.92W
08/29/2020  M1.56 INCH       LAS ANIMAS         CO   OTHER FEDERAL

            TAYLOR ARROYO.

0101 AM     HEAVY RAIN       15 E MODEL              37.35N 103.96W
08/29/2020  M2.21 INCH       LAS ANIMAS         CO   OTHER FEDERAL

            VAN BREMER ARROYO.

0745 PM     DEBRIS FLOW      5 NNW LA VETA PASS      37.65N 105.21W
08/28/2020                   HUERFANO           CO   EMERGENCY MNGR

            DUE TO HEAVY RAIN AND FLASH FLOODING ON
            SPRING BURN SCAR.

&&
Local storm report, Aug 29, 7:53 AM MDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
753 AM MDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     HEAVY RAIN       5 NE SPANISH PEAKS      37.43N 104.90W
08/29/2020  M1.90 INCH       HUERFANO           CO   TRAINED SPOTTER

            RAINFALL FROM YESTERDAY.

&&
Special weather statement, Aug 29, 1:33 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
133 PM MDT Sat Aug 29 2020

COZ074-088-292015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
133 PM MDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 215 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gulnare, or 13 miles northwest of Trinidad, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad.

LAT...LON 3729 10476 3739 10470 3741 10437 3717 10445
TIME...MOT...LOC 1933Z 292DEG 14KT 3732 10466

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:16 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Aug 28, 7:10 PM MDTSpecial Weather StatementPUBBaca50 min
Aug 28, 7:22 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas38 min
Aug 28, 8:03 PM MDTSpecial Weather StatementPUBBaca, Bent42 min
Aug 28, 8:45 PM MDTSpecial Weather StatementPUBBent, Prowers45 min
Aug 28, 8:58 PM MDTFlash Flood WarningPUBBaca, Bent, Las Animas3 hr
Aug 28, 9:25 PM MDTSpecial Weather StatementPUBProwers50 min
Aug 29, 1:33 PM MDTSpecial Weather StatementPUBLas Animas42 min
Aug 29, 1:59 PM MDTSpecial Weather StatementPUBHuerfano46 min
Aug 29, 2:10 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Pueblo3 hr
Aug 29, 2:23 PM MDTSpecial Weather StatementPUBHuerfano52 min
Aug 29, 2:28 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo19 min
Aug 29, 2:32 PM MDTSpecial Weather StatementPUBLas Animas43 min
Aug 29, 2:49 PM MDTSpecial Weather StatementPUBLas Animas41 min
Aug 29, 3:00 PM MDTSevere Thunderstorm WarningPUBLas Animas45 min
Aug 29, 3:43 PM MDTSpecial Weather StatementPUB47 min
Aug 29, 3:48 PM MDTSevere Thunderstorm WarningPUBLas Animas19 min
Aug 29, 4:04 PM MDTSpecial Weather StatementPUBLas Animas41 min
Aug 29, 4:44 PM MDTSpecial Weather StatementPUBBent46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.